Aspirin discontinuation increases risk of cardiovascular events

Share this content:
Discontinuation of aspirin in the absence of major surgery or bleeding is associated with an increased risk of cardiovascular events greater than 30%.
Discontinuation of aspirin in the absence of major surgery or bleeding is associated with an increased risk of cardiovascular events greater than 30%.

Discontinuation of low-dose aspirin in the absence of major surgery or bleeding results in an increased risk of cardiovascular events, according to a study published in Circulation.

Johan Sundström, MD PhD, from the Department of Medical Sciences at Uppsala University in Sweden, and colleagues performed a cohort study of 601,527 users of low-dose aspirin of 75 to 160 mg for primary or secondary prevention between 2005 and 2009. Patients were 40 years or older, free from previous cancer, and had a greater than 80% adherence during the first observed year of treatment. The control group consisted of 227,135 patients who collected their first low-dose aspirin dispense at least 1 year after the start of the study period.

Cardiovascular events were identified with the Swedish inpatient and cause-of-death registers. Concomitant cardiovascular disease was defined as a prior hospitalization for myocardial infarction or stroke. The first 3 months after a major bleeding or surgical procedure were excluded from the time at risk. Primary outcome was defined as a first incidence of cardiovascular disease after the start of follow-up, defined as a hospitalization for myocardial infarction, stroke, or cardiovascular death.

Approximately half of the sample were on long-term aspirin treatment without having had a prior hospitalization for cardiovascular disease. During a median of 3.0 years of follow-up, corresponding to 1,491,369 person-years at risk, 62,690 cardiovascular events occurred, with 73,636 deaths. Patients who discontinued aspirin had a higher rate of cardiovascular events than those who continued (hazard ratio, 1.37), corresponding to an additional cardiovascular event observed every year in 1 of 74 patients (37%) who discontinue aspirin.

“Among long-term users of low-dose aspirin, discontinuation of aspirin in the absence of major surgery or bleeding was associated with a >30% increased risk of cardiovascular events,” the authors stated. “The risk increased shortly after discontinuation.”

Reference

Sundström J, Hedberg J, Thuresson M, et al. Low-dose aspirin discontinuation and risk of cardiovascular events: A Swedish nationwide, population-cased cohort study. Circulation. 2017 Sep 26;136(13). doi: 10.1161/CIRCULATIONAHA.117.028321

You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Cardiovascular Disease Information Center

Sign Up for Free e-newsletters